Varenicline-induced psychotic depressive episode in a patient with bipolar disorder

Abstract

Varenicline is a relatively novel medication for smoking cessation. Increased neuropsychiatric symptoms have been reported with its use and it is listed among drugs with a black box warning. History of a psychiatric diagnosis is suggested to be a vulnerability factor for the development of some psychiatric side effects with its use. However, empirical evidence to support this point is very limited. Here, we report the case of a bipolar patient who developed a depressive episode with psychotic features immediately after varenicline use. Clinicians should be careful about the varenicline-induced neuropsychiatric effects. Healthcare professionals can provide an important role in helping to prevent and manage worsening psychiatric symptoms.

read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s